Ohio, 2005

Hail and Damaging Winds in Ohio, August 20, 2005

August 20, 2005 · NWS ILN · 13 events in 11 counties and zones

12 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 20, 1:15 PM EST, 15 minutes earlier.

Area forecast discussion, Aug 20, 1:15 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
215 PM EDT SAT AUG 20 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
A COLD FRONT WILL PASS ACROSS THE REGION LATE TODAY INTO THE
OVERNIGHT.  WITH CAPES OVER 3000 J/KG AND SEVERAL OTHER PARAMETERS
BEING QUITE IMPRESSIVE...SEVERE WX WILL POSSIBLE THIS AFTERNOON INTO
THE EVENING IN ADVANCE OF THE FRONT.  IN RESPONSE...SPC HAS ISSUED A
SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT FOR THE FCST AREA.  THE
MAJOR THREAT WOULD BE DAMAGING WINDS ALTHOUGH LARGE HAIL AND
ROTATIONAL STORMS CANNOT BE RULED OUT.

FOR SUNDAY...A SECONDARY FRONT WILL PASS ACROSS THE AREA.  GUIDANCE
POPS ARE MINISCULE AND FCST SNDGS LOOK TOO DRY TO SUPPORT MEASURABLE
PCPN SO WILL KEEP FCST DRY SUNDAY AND SUNDAY NIGHT.  MAV GUIDANCE
HIGH TEMPS LOOK SLIGHTLY HIGH...AS TEMPS WILL LIKELY RANGE FROM THE
LOW TO MID 80S.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...
HIGH PRESSURE WILL KEEP THE REGION DRY THROUGH MOST OF THE WEEK.
TEMPERATURES WILL BE BELOW NORMAL EARLY IN THE WEEK AND GRADUALLY
WARM UP THERE AFTER. LATEST GUIDANCE SUGGESTS A COLD FRONT WILL BE
APPROACHING BY SATURDAY WHICH WILL BRING THE NEXT CHANCE OF SHOWERS
AND THUNDERSTORMS.

&&

.AVIATION (18Z-18Z)...
CONVECTIVE LINE RAPIDLY DEVELOPING ACROSS INDIANA AND PUSHING EAST.
HAVE TRIED TO TIME THIS INTO TERMINALS. HAVE INSERTED TEMPO GROUPS
FOR ALL SITES...18-22Z FOR KDAY...19-23 FOR KCVG...KLUK AND KILN
AND 20-24Z FOR KCMH AND KLCK. CONVECTIVE LINE MOVES THROUGH BY
EVENING. WITH LOW LEVEL MOISTURE LINGERING...HAVE KEPT VFR
VISIBILITIES FOR SUNDAY MORNING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 20, 4:40 AM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
540 AM EDT SAT AUG 20 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210940-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
540 AM EDT SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND
EVENING. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP IN THE UNSTABLE
AIRMASS AHEAD OF THIS FRONT. THE STORM PREDICTION CENTER HAS
INDICATED THAT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY
AND THIS EVENING ACROSS THE ENTIRE AREA. DAMAGING WINDS WILL BE THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING FOR THE
ENTIRE AREA.

In the hours before

Special weather statement, Aug 20, 10:50 AM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1150 AM EDT SAT AUG 20 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-202200-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
1150 AM EDT SAT AUG 20 2005

A STRONG COLD FRONT WILL MOVE ACROSS THE OHIO VALLEY LATER TODAY.
WITH WARM AND MUGGY CONDITIONS IN PLACE...THE ATMOSPHERE WILL BECOME
EXTREMELY UNSTABLE THIS AFTERNOON.  STRONG TO SEVERE THUNDERSTORMS
WILL DEVELOP AHEAD OF THE FRONT. DAMAGING WINDS WILL BE THE PRIMARY
THREAT.

PEOPLE ACROSS THE AREAS SHOULD REMAIN ALERT TO THE POSSIBILITY OF
SEVERE WEATHER. LISTEN FOR UPDATED FORECASTS AND BE PREPARED FOR
RAPIDLY CHANGING CONDITIONS. REVIEW SEVERE WEATHER SAFETY RULES AND
BE READY TO TAKE ACTION IF A WARNING IS ISSUED FOR YOUR LOCATION.

STAY TUNED TO NOAA WEATHER ALL HAZARDS RADIO AND OTHER MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES.

The radar

The Cincinnati radar (KILN), 103 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Darke

When
August 20, 1:30 PM EST to 1:34 PM EST
Where
Darke County, Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.100, -84.633

A circus tent at the county fair was blown over.

Thunderstorm Wind, Miami

When
August 20, 2:10 PM EST to 2:14 PM EST
Where
Miami County, Fletcher
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
40.150, -84.117

Several trees were knocked down, including one on a vehicle.

Hail, Logan

When
August 20, 2:10 PM EST to 2:14 PM EST
Where
Logan County, Belle Center
Measured
0.88 in hail
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.500, -83.750

A few trees were downed along County Road 103 as well.

Thunderstorm Wind, Champaign

When
August 20, 2:15 PM EST to 2:19 PM EST
Where
Champaign County, 6 mi N of Urbana
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.200, -83.750

Trees and powerlines were downed.

Thunderstorm Wind, Shelby

When
August 20, 2:15 PM EST to 2:18 PM EST
Where
Shelby County, 2 mi S of Sidney
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
40.250, -84.150

Large limbs were downed.

Thunderstorm Wind, Champaign

When
August 20, 2:30 PM EST to 2:34 PM EST
Where
Champaign County, Urbana
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -83.750

Trees and power poles were knocked down.

Thunderstorm Wind, Clark

When
August 20, 2:30 PM EST to 2:34 PM EST
Where
Clark County, 5 mi N of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.983, -83.800

A few trees and powerlines were downed.

Thunderstorm Wind, Hamilton

When
August 20, 3:01 PM EST to 3:04 PM EST
Where
Hamilton County, 1 mi W of Forest Park
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
39.283, -84.533

Wind gusts were estimated near 60 mph near Exit 39 on Interstate 275. A tree fell on a parked vehicle in Glendale, causing minor damage.

Thunderstorm Wind, Warren

When
August 20, 3:10 PM EST to 3:14 PM EST
Where
Warren County, 2 mi S of Mason
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.333, -84.317

A tree fell on a garage in Deerfield Township, causing minor damage.

Thunderstorm Wind, Hamilton

When
August 20, 3:14 PM EST to 3:18 PM EST
Where
Hamilton County, Blue Ash
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
39.233, -84.367

Trees were downed.

Thunderstorm Wind, Clermont

When
August 20, 3:15 PM EST to 3:19 PM EST
Where
Clermont County, 2 mi N of Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
39.200, -84.283

Siding was peeled off a house in Miami Township. Powerlines were downed as well.

Thunderstorm Wind, Pickaway

When
August 20, 4:10 PM EST to 4:14 PM EST
Where
Pickaway County, Ashville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -82.950

Powerlines were knocked down.

Thunderstorm Wind, Scioto

When
August 20, 5:45 PM EST to 5:49 PM EST
Where
Scioto County, Portsmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.733, -82.983

A few large limbs and powerlines were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468849, 5468851, 5468853, 5468850, 5468852, 5468854, 5468855, 5468856, 5468859, 5468857, 5468858, 5468860, 5468861.